Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 8, 2001, 8:25 PM CST for Howard County, Martin County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 8, 2001, 8:25 PM CST (02:25 UTC)
- Expired
- Feb 8, 2001, 9:15 PM CST
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 9:09 PM CST | Hail 0.75 | Big Spring, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 4:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 090225
SVRMAF
TXC227-317-090315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CST THU FEB 8 2001
THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN TEXAS
EASTERN MARTIN COUNTY IN TEXAS
* UNTIL 915 PM CST
* AT 825 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 2 MILES WEST OF STANTON...MOVING NORTHEAST AT
60 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COURTNEY...BROWN...KNOTT...LOMAX...SOUTH HAVEN...ELBOW...SAND
SPRINGS...FAIRVIEW...VEALMOOR...LUTHER...VINCENT...STANTON...
COAHOMA AND BIG SPRING.
HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE IF TIME PERMITS.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60) MPH CAN BE EXPECTED IN
THE WARNED AREA.
STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3213 10197 3209 10178 3210 10132 3251 10120
3251 10169What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 4:20 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 8, 4:20 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CST THU FEB 8 2001
WILL UPDATE TO INCLUDE SPC SEVERE THUNDERSTORM WATCH BOX # 13 FOR
THE NORTHERN PERMIAN BASIN UNTIL 9 PM CST AND WIND ADVISORY FOR
EDDY AND LEA COUNTY PLAINS OF SOUTHEAST NEW MEXICO UNTIL MIDNIGHT
MST OR 1 AM CST
MAF 37/54/30/57 3000
LSA 33/51/27/56 5-00
E41 36/50/28/52 5200
MRF 32/54/21/61 1000
CNM 35/55/25/59 1000
.MAF...
TX...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE NORTHERN PERMIAN
BASIN AND EXTREME WESTERN LOW ROLLING PLAINS UNTIL 9 PM CST
TXZ045>048-050>053
HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
GUADALUPE..DAVIS...AND APACHE MOUNTAINS OF WEST TEXAS
TXZ074-258.
NM...HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
GUADALUPE MOUNTAINS.
WIND ADVISORY FOR SOUTHEAST NEW MEXICO PLAINS UNTIL MIDNIGHT MST
OR 1 AM CST.
12In the hours before
Special weather statement, Feb 8, 2:44 PM CST, 5 hours 41 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 244 PM CST THU FEB 8 2001 SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD TOWARD THE TEXAS PANHANDLE TONIGHT. STRONG WINDS ALOFT AND A TIGHTENING PRESSURE GRADIENT AS SURFACE LOW PRESSURE DEVELOPS...WILL RESULT IN WINDY CONDITIONS THE REMAINDER OF THIS AFTERNOON AND OVERNIGHT...ESPECIALLY IN THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS. A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING FROM WEST TO EAST. WINDS WILL BECOME WESTERLY THIS EVENING. WITH WINDS AVERAGING 20 TO 30 MPH AND GUSTY...BLOWING DUST WILL BE A POSSIBILITY MAINLY OVER SOUTHEAST NEW MEXICO AND WESTERN TEXAS. VERY COLD TEMPERATURES ALOFT ADVECTING EASTWARD WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN. THUS THERE IS CHANCE OF THUNDERSTORMS DEVELOPING. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .THREATS... WIND... WINDS WILL INCREASE AND BECOME SOUTHWEST TO WEST 20 TO 30 MPH...WITH HIGHER GUSTS. MUCH STRONGER WINDS ARE EXPECTED FROM THE DAVIS...THE APACHE...AND THE GUADALUPE MOUNTAINS. WINDS THROUGH THE GUADALUPE PASS COULD EXCEED 90 MPH. AREAS OF BLOWING DUST WILL AFFECT SOUTHEAST NEW MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS THAT DID NOT RECEIVE RAINFALL EARLIER DURING TODAY. THUNDERSTORMS... THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE CENTRAL AND EASTERN PERMIAN BASIN. THUNDERSTORMS OVER THE EASTERN PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A SLIGHT TO MODERATE SEVERE THUNDERSTORM RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR THE EASTERN PERMIAN BASIN. STORM SPOTTERS SHOULD CLOSELY MONITOR THIS SITUATION AND PREPARE FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. FIRE WEATHER... WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL INCREASE THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS. AREAS THAT WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND CHISOS MOUNTAINS OF WEST TEXAS. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS. TRAVEL THROUGH THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS THROUGH THE EVENING HOURS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT. RSB
Special weather statement, Feb 8, 4:06 PM CST, 4 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 PM CST THU FEB 8 2001 SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD TOWARD THE TEXAS PANHANDLE TONIGHT. THE COMBINATION OF THE APPROACHING UPPER STORM SYSTEM...INSTABILITY...AND STRONG WINDS ALOFT WILL RESULT IN A CHANCE OF STRONG TO SEVERE THUNDERSTORMS... ESPECIALLY OVER THE NORTHERN AND EASTERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS. A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING FROM WEST TO EAST. BEHIND THIS FRONT...WINDS WILL BECOME WESTERLY THIS EVENING. WITH WINDS AVERAGING 20 TO 30 MPH AND GUSTY...BLOWING DUST WILL BE A POSSIBILITY MAINLY OVER SOUTHEAST NEW MEXICO AND WESTERN TEXAS. WIND GUSTS WILL BE MUCH HIGHER IN THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. .THREATS... SEVERE THUNDERSTORMS... THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE CENTRAL AND EASTERN PERMIAN BASIN. THUNDERSTORMS OVER THE NORTHERN AND EASTERN PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM CST FOR THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. PLEASE REFER TO LATER WATCHES AND WARNINGS ISSUED BY NWS MIDLAND FOR ADDITIONAL INFORMATION. THE SEVERE THUNDERSTORM RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR THE EASTERN PERMIAN BASIN. STORM SPOTTERS SHOULD CLOSELY MONITOR THIS SITUATION AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND EVENING. WIND... WINDS WILL INCREASE AND BECOME WEST TO SOUTHWEST 20 TO 30 MPH...WITH HIGHER GUSTS. MUCH STRONGER WINDS ARE EXPECTED IN THE DAVIS... APACHE...AND GUADALUPE MOUNTAINS. WINDS THROUGH GUADALUPE PASS COULD EXCEED 90 MPH. AREAS OF BLOWING DUST WILL AFFECT SOUTHEAST NEW MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS THAT DID NOT RECEIVE RAINFALL EARLIER THURSDAY. FIRE WEATHER... WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON AND EVENING WILL INCREASE THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS. AREAS THAT WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND CHISOS MOUNTAINS OF WEST TEXAS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS. TRAVEL THROUGH THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS THROUGH THE EVENING HOURS. THIS PRODUCT AND OTHERS ISSUED BY THE MIDLAND NWS FORECAST OFFICE CAN BE FOUND ON THE INTERNET AT: http://www.srh.noaa.gov/maf STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 9:08 PM CST | Severe Thunderstorm Warning | MAF | Scurry | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.